Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 65, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 10, 2002, 5:23 PM EDT for Jackson County, Michigan. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2002, 5:23 PM EDT (21:23 UTC)
- Expired
- Sep 10, 2002, 6:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Jackson County, MI
The radar
The Detroit radar (KDTX), 83 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 512 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
895 WUUS53 KGRR 102123 SVRGRR MIC075-102200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 523 PM EDT TUE SEP 10 2002 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN * UNTIL 600 PM EDT * AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHWEST OF SANDSTONE...OR ABOUT 7 MILES NORTHWEST OF JACKSON...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JACKSON...VANDERCOOK LAKE AROUND 530 PM EDT MICHIGAN CENTER AROUND 535 PM EDT LEONI...OAK POINT AROUND 540 PM EDT GRASS LAKE...NAPOLEON AROUND 545 PM EDT NORVELL AROUND 550 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4238 8458 4220 8461 4210 8389 4234 8385 NJJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:33 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Sep 10, 3:33 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 333 PM EDT TUE SEP 10 2002 THE 12Z AVN INITIALIZED BETTER THAN THE OTHER MODELS...ESPECIALLY WITH THE 850 MB TEMPERATURES. IT ALSO SEEMS MORE REASONABLE IN HOLDING ONTO THE STRENGTH OF THE SHORTWAVE TRACKING THROUGH THE GREAT LAKES REGION THIS EVENING. WILL BE GENERALLY GOING WITH THE AVN SOLUTION. THE MAIN WEATHER CONCERNS WITH THIS FORECAST DEAL WITH THE SEVERE WEATHER THREAT THIS EVENING...WINDS OVER LAKE MICHIGAN TONIGHT AND TEMPERATURES THROUGH THE PERIOD. VERY UNSTABLE ACROSS THE REGION AT THIS TIME. VALUES ARE LOWER THAN MINUS 6 ACROSS MUCH OF THE AREA. LITTLE IN THE WAY OF A CAP AROUND. ONE BOUNDARY IS PUSHING SLOWLY SOUTHEAST FROM NEAR CLARE...SOUTHWESTWARD TO NEAR MUSKEGON. THE STORMS NEAR HARRISON HAVE BEEN INCREASING AND DEVELOPING SLOWLY SOUTHWESTWARD ALONG THIS BOUNDARY. AM EXPECTING THE STORMS TO CONTINUE TO INCREASE ALONG THIS BOUNDARY...AS IT PUSHES SOUTHEASTWARD THROUGH THE REGION. THE STORM PREDICTION CENTER IS MONITORING THE REGION SOUTH AND EAST OF THIS LINE FOR A POSSIBLE WATCH. WILL MAINTAIN THE CHANCE OF AN EVENING SHOWER OR THUNDERSTORM FOR ALL ZONES. THE FRONT SHOULD PUSH SOUTHEAST OF JXN BY MIDNIGHT. STRONG NORTHERLY GRADIENT MOVES IN. LOOKING AT LAKE SUPERIOR BUOYS...WINDS HAVE BEEN GUSTING INTO THE MID 30S WITH COLD AIR ADVECTION. AM EXPECTING SOME LARGER WAVES TO DEVELOP OVER THE NEARSHORE WATERS ON NORTHERLY WINDS GUSTING TO NEAR 30 KNOTS. MUCH COOLER AND DRIER AIR MOVES IN FOR THE REMAINDER OF THE PERIOD. TEMPERATURES WILL FALL TO MORE SEASONABLE LEVELS. NOTICED THE ETA ACTUALLY DRIES THE SURFACE DEWPOINTS INTO THE 30S SOUTH OF JXN FOR THU NIGHT. WILL GO LOWER THAN MOS NUMBERS FOR THU NIGHT... OTHERWISE THE VALUES LOOK FAIRLY GOOD. MJS EXTENDED FORECAST DISCUSSION... MEDIUM RANGE MODELS ALL INDICATE THAT AN AMPLIFYING SHORTWAVE TROUGH WILL SWING INTO THE GREAT LAKES REGION OVER THE WEEKEND. MRF AND ECMWF DIFFER A BIT ON THE TIMING OF THE PASSAGE OF THE UPPER LEVEL TROUGH. AVN ENSEMBLES ALSO INDICATE SOME SPREAD WITH RESPECT TO TIMING AND OVERALL PREFER A LITTLE SLOWER TIMING GIVING THE AMPLIFYING NATURE OF THE TROUGH. SHOULD HAVE GOOD MOISTURE RETURN AHEAD OF THE FRONT AND THE MODELS DEPICT A PRETTY VIGOROUS BOUNDARY AS IT SWEEPS INTO THE GREAT LAKES. GIVEN THE UNCERTAINTY WITH THE TIMING OF THE UPPER TROUGH PASSAGE WILL CONTINUE PRECIPITATION CHANCES SATURDAY INTO SUNDAY. RELATIVE STRONG AREA OF HIGH PRESSURE WILL BUILD INTO THE REGION BEHIND THE FRONT WITH SOLID COLD ADVECTION. WILL KEEP RELATIVELY COOL AND DRY FORECAST BEHIND THE TROUGH INTO THE EARLY PORTION OF NEXT WEEK. GRAHAM .GRR...NONE.
In the hours before
Local storm report, Sep 10, 5:19 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
519 PM EDT TUE SEP 10 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 2 S LANSING MI WIND DAMAGE
09/10/02 INGHAM SEVERAL TREES DOWN IN THE
SOUTH SIDE OF LANSING
BDM MJSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 4:43 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 32 min |
| Sep 10, 5:01 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 29 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.